Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Topeka, KS

March 5, 202218 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 5, 2022, 3:30 AM CST for 18 counties in Kansas. It took effect at Mar 5, 2022, 10:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2022, 3:30 AM CST (09:30 UTC)
In effect from
Mar 5, 2022, 10:00 AM CST
Expired
Mar 5, 2022, 7:00 PM CST
In force
9 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 37 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

980 
WWUS83 KTOP 050930
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
330 AM CST Sat Mar 5 2022

KSZ008>011-020>023-034>038-054-051730-
/O.UPG.KTOP.FW.A.0003.220305T1800Z-220306T0000Z/
/O.NEW.KTOP.FW.W.0003.220305T1600Z-220306T0100Z/
Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Pottawatomie-
Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-
330 AM CST Sat Mar 5 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITIES, AND DRY
FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 011, 020, 021, 022, 
023, 034, 035, 036, 037, 038, AND 054...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 10 AM this morning to 7 PM CST
this evening. The Fire Weather Watch is no longer in effect. 



* WIND...Sustained south-southwesterly winds at 25-35 MPH with 
  gusts up to 40-45 mph. Winds will shift to the west during the 
  late afternoon. 

* HUMIDITY...Lowest RH values will be between 17-22 percent.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ024-039-055-058-051730-
/O.NEW.KTOP.FW.W.0003.220305T1600Z-220306T0100Z/
Jackson-Shawnee-Osage-Coffey-
330 AM CST Sat Mar 5 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CST
THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITIES, AND DRY
FUELS FOR FIRE WEATHER ZONES 024,
039, 055, AND 058...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 10 AM this morning to 7 PM CST
this evening. 

* AFFECTED AREA...Fire weather zones 024, 039, 055, and 058.

* WIND...Sustained south-southwesterly winds at 25-35 MPH with 
  gusts up to 40-45 mph. Winds will shift to the west during the 
  late afternoon. 

* HUMIDITY...Lowest RH values will be between 17-22 percent.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
001 
WWUS83 KTOP 051704
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
1104 AM CST Sat Mar 5 2022

KSZ008>011-020>024-034>039-054-055-058-060100-
/O.CON.KTOP.FW.W.0003.000000T0000Z-220306T0100Z/
Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Pottawatomie-
Jackson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Lyon-
Osage-Coffey-
1104 AM CST Sat Mar 5 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR STRONG WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONES 008, 009, 010, 011, 020, 021, 022, 023, 024, 034, 
035, 036, 037, 038, 039, 054, 055, AND 058...

* WIND...South to southwest winds of 25 to 35 MPH with gusts up 
  to 40 mph. Winds will shift to the west during the late 
  afternoon.

* HUMIDITY...Lowest RH values of 15 to 22 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
363 
WWUS83 KTOP 052048
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
248 PM CST Sat Mar 5 2022

KSZ008-020-034-052200-
/O.CAN.KTOP.FW.W.0003.000000T0000Z-220306T0100Z/
Republic-Cloud-Ottawa-
248 PM CST Sat Mar 5 2022

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 008, 020,
AND 034...

The National Weather Service in Topeka has cancelled the Red Flag
Warning. 

Although winds will be gusty from the west and northwest, colder
air moving into the area will keep the RH around 35 to 40 percent.
Therefre the Red Flag Warning has been cancelled.

$$

KSZ009>011-021>024-035>039-054-055-058-060100-
/O.CON.KTOP.FW.W.0003.000000T0000Z-220306T0100Z/
Washington-Marshall-Nemaha-Clay-Riley-Pottawatomie-Jackson-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-Lyon-Osage-Coffey-
248 PM CST Sat Mar 5 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR STRONG WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE 
WEATHER ZONES 009, 010, 011, 021, 022, 023, 024, 035, 036, 037, 
038, 039, 054, 055, AND 058...

* WIND...South to southwest winds of 25 to 35 MPH with gusts up to
  40 mph. Winds will shift to the west and northwest through late
  afternoon.
 
* HUMIDITY...Lowest RH values of 18 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
453 
WWUS83 KTOP 052350
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
550 PM CST Sat Mar 5 2022

KSZ009-010-021-022-035>037-060100-
/O.CAN.KTOP.FW.W.0003.000000T0000Z-220306T0100Z/
Washington-Marshall-Clay-Riley-Dickinson-Geary-Morris-
550 PM CST Sat Mar 5 2022

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 009, 010,
021, 022, 035, 036, AND 037...

The National Weather Service in Topeka has cancelled the Red Flag
Warning. 

Relative humidity values have increased behind a dryline so 
conditions no longer require a Red Flag Warning.

$$

KSZ011-023-024-038-039-054-055-058-060100-
/O.CON.KTOP.FW.W.0003.000000T0000Z-220306T0100Z/
Nemaha-Pottawatomie-Jackson-Wabaunsee-Shawnee-Lyon-Osage-Coffey-
550 PM CST Sat Mar 5 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR FIRE WEATHER ZONES 011, 023, 024, 038, 039, 054, 055, AND 
058...

* WIND...South to southwest winds of 25 to 35 MPH with gusts up 
  to 40 mph. Winds will shift to the west and northwest through 
  late afternoon. 

* HUMIDITY...Lowest RH values of 18 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
478 
WWUS83 KTOP 060044
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
644 PM CST Sat Mar 5 2022

KSZ011-023-024-038-039-054-055-058-060145-
/O.EXP.KTOP.FW.W.0003.000000T0000Z-220306T0100Z/
Nemaha-Pottawatomie-Jackson-Wabaunsee-Shawnee-Lyon-Osage-Coffey-
644 PM CST Sat Mar 5 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR FIRE
WEATHER ZONES 011, 023, 024, 038, 039, 054, 055, AND 058...

Relative humidity values have increased behind a frontal boundary.
Thus, conditions no longer meet Red Flag criteria and the warning
will be allowed to expire. West and northwest winds will remain
gusty through the evening and decrease overnight. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 4, 11:07 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Mar 4, 11:07 PM CST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1107 PM CST Fri Mar 4 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 311 PM CST Fri Mar 4 2022

Key Messages:

- Thunderstorms possible Saturday afternoon

- Strong winds and low relative humidity Saturday afternoon will
  create extreme fire danger for north central and central Kansas.

- Colder air builds in on Sunday with a chance for light snow Sunday
  night into Monday.

A shortwave ejecting northeast across the Plains this afternoon
has nudged the upper ridge east over the Mississippi Valley while
the main wave remains over the southwest CONUS. A leeside surface
low over eastern Colorado has deepened through the day allowing
for southerly winds to push a warm front north through the
forecast area. WAA has boosted temperatures back into the 70s
although broken to overcast mid and high clouds have slightly
damped overall warming. A tight pressure gradient remains
overnight keeping temperatures mild; lows only fall into the 50s.

The main focus of the forecast remains Saturday as the the western
trough takes on a negative tilt as it ejects across the central
Plains. This wave shunts the surface low northeast into north
central Kansas and southeast Nebraska during the afternoon as a
dryline advances east from the High Plains across the state of
Kansas. The low-level wind field increases further as the low
progresses east with sustained south-southwest surface winds of 20-
30 mph and gusts up to 40mph likely. The strongest winds are
expected in north central Kansas where a Wind Advisory has been
issued from 10am to 6pm on Saturday. Dewpoints fall substantially
as the dryline passes which, combined with the strong winds, will
create dangerous fire weather conditions. See the Fire Weather
discussion below for more on this.

Short-term guidance suggests some elevated showers and storms are
possible during the morning, but CIN should limit overall convection
until late morning or early afternoon when the cap begins to erode.
Although the best dynamics for severe storms resides closer to the
surface and upper level lows across eastern Nebraska into Iowa,
models prog 500-1000 J/kg with plentiful deep layer shear (50-60kts)
to support strong to severe storms across the area if storms can
develop along the advancing dryline or trailing cold front. At this
point, it seems storms may fire near the KS/NE border during the
early afternoon before developing further south into a broken line
of storms and quickly moving east of the area by late afternoon or
early evening. The most likely hazard with these storms would be
damaging winds gusts given the already strong low-level wind profile
and storm motions approaching 70mph. A brief, spin-up tornado or two
is possible across far northeast Kansas closer to the surface low
where low-level hodographs show more curvature.

Colder air filters in behind the cold front Saturday night into
Sunday ahead of another digging trough over the western CONUS.
Sunday's high will be in the upper 40s and low 50s before additional
precipitation builds into the area Sunday afternoon and evening.
Best chances for precipitation look to be across the eastern half of
the CWA. This precipitation should begin as all rain, but transition
to a wintry mix and snow as temperatures fall overnight Sunday into
Monday. Model soundings suggests a loss of cloud ice for a period
early Monday morning which may lead to some drizzle or freezing
drizzle although moisture and lift begin to subside around this
time. Overall, it doesn't look like a very impactful system with
only minor accumulations of snow and little to no ice accumulations,
although the forecast is still subject to change over the coming
days. Afterwards, drier conditions are expected with temperatures
moderating through Wednesday. Another shortwave increases
precipitation chances on Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1103 PM CST Fri Mar 4 2022

The 06Z TAFS include several aviation hazards. Southerly sfc
winds continue between 10 and 20 kts overnight, and LLWS is
expected at all terminals due to a 55 to 60 kt LLJ. CIGS look to
drop to MVFR before sunrise Saturday before returning to VFR
midday. A front approaches terminals during the afternoon and it
still looks like a few storms could develop ahead of the boundary.
Uncertainty on timing and location has caused me to keep mention
out for now. Best chances, however, exist at KTOP and KFOE from
about 16Z to 21Z. Southerly winds increase and could gust as high
as 35 kts before shifting to the west and northwest late this
period.

&&

.FIRE WEATHER...
Issued at 311 PM CST Fri Mar 4 2022

Dangerous fire weather conditions are expected for
north central, central and portions of northeast Kansas Saturday
afternoon where a Fire Weather Watch is in effect. Dewpoints fall
drastically as a dryline advances east across the area during the
afternoon. There looks to be a narrow axis of really dry air where
relative humidity values drop to 15-20 percent before some
improvement occurs as a trailing cold front pushes through. Winds
will shift a couple of times during the afternoon, beginning the day
from the south-southwest, switching to the west behind the dryline
during the afternoon, and eventually becoming northwesterly Saturday
evening. The window for dangerous fire weather appears confined to a
few hours for these locations, but given the low relative humidity
and strong, shifting winds, think the Fire Weather Watch and
possible Red Flag Warning is warranted.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Saturday afternoon for KSZ008>011-020>023-
034>038-054.

Wind Advisory from 10 AM to 6 PM CST Saturday for KSZ008-009-
020>022-034>037.

&&

DISCUSSION...Flanagan
AVIATION...Teefey
FIRE WEATHER...Flanagan
Hazardous weather outlook, Mar 4, 3:13 PM CST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
313 PM CST Fri Mar 4 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-052115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
313 PM CST Fri Mar 4 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A storm system is expected to move through the region on Saturday
bringing strong gusty winds, a chance for thunderstorms, and
extreme fire danger. A dryline with the storm system is forecast
to move west to east across the area Saturday afternoon. There is
a chance for thunderstorms, a few of them severe, to develop
along this boundary over northeast and east central Kansas The
main hazards with these thunderstorms will be damaging winds and
isolated tornadoes.

Behind the dryline on Saturday, much dryer air will move into
north central and central Kansas with strong southwest winds with
gusts around 40 mph. Low relative humidity and the gusty winds
will make for extreme fire danger across north central and parts
of northeast Kansas where a Fire Weather Watch has been issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Mar 5, 1:57 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Topeka KS
157 AM CST Sat Mar 5 2022

KSZ008-009-020-050830-
Republic-Cloud-Washington-
157 AM CST Sat Mar 5 2022

...A strong thunderstorm will impact portions of southeastern
Republic, western Washington and northeastern Cloud Counties through
230 AM CST...

At 156 AM CST, Doppler radar was tracking a strong thunderstorm near
Concordia, moving northeast at 55 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Concordia, Clyde, Linn, Morrowville and Agenda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3971 9698 3948 9765 3960 9776 3992 9715
TIME...MOT...LOC 0756Z 237DEG 56KT 3957 9761

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Gargan
Local storm report, Mar 5, 2:10 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
210 AM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 AM     HAIL             1 N CONCORDIA           39.58N 97.66W
03/05/2022  M1.00 INCH       CLOUD              KS   PUBLIC

&&

WG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 1:57 AM CSTSpecial Weather StatementTOPCloud, Washington33 min
Mar 5, 6:50 AM CSTSpecial Weather StatementTOPRiley25 min
Mar 5, 7:06 AM CSTSpecial Weather StatementTOPNemaha24 min
Mar 5, 7:27 AM CSTSpecial Weather StatementTOPNemaha33 min

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.